The FDA has issued an acetaminophen warning which is about to go into effect. More than 325 mg of the potent drug may damage your liver and not possess any pain-relieving properties.
It was only recently that some of the dire consequences of taking overdoses of OTC drugs were examined by the FDA. In particular, acetaminophen which is found in such over the counter medicines as Tylenol and Vicodin, has been found to cause liver damage, liver failure and even death in high amounts.
The twisted reasoning that says that if two pills provide benefits, 20 will prove even more beneficial is just the sort of nonsense that has gotten many patients in trouble. In fact, mega-doses of these painkillers and fever-reducers lead straight to the grave.
The FDA has found through extensive research that 325 mg is the highest amount in dosage that the human body can tolerate. But many over-the-counter analgesics have potencies way more than this limit.
Now the FDA is starting to get tough on this class of drugs. That is because despite the warning, many drug companies are still flouting the rules. Many of these drugs cause the skin to break out in a rash which is deadly.
So the next time you have a fever or are in pain, read the label on the pills you buy from the local druggist. They may contain an oversupply of certain ingredients and you may end up getting more than you bargained for.